Health Canada probes Accutane side effectsApr 17, 2006 | CanWest News Service
Health Canada is investigating reports of strokes and heart attacks in people taking Accutane, the controversial acne drug that causes birth defects and has been linked with psychiatric problems.
Twenty-nine cases of patients who developed a vascular disorder after taking isotretinoin, the generic name for Accutane, have been reported since the drug was approved in Canada in 1983.
Eleven involved strokes, blood clots or a heart attack, none of which are labelled as possible reactions in the drug's prescribing information. The patients ranged in age from 15 to 48.
One 18-year-old with no known risk factors suffered a stroke two months after starting the drug.
"Health-care professionals are encouraged to report any cases of myocardial infarction, cerebrovascular and thromboembolic disorders suspected of being associated with isotretinoin," a new Health Canada report on adverse drug reactions says.
Canadian retail pharmacies filled 224,515 prescriptions for Accutane last year, worth $33.8 million, according to IMS Health Canada. Isotretinoin's use is expected to grow as cheaper generic versions reach the market.
A spokesperson for Health Canada stressed there is no evidence Accutane caused the rare reports of stroke and blood clots in users. They're based on suspicions only and could be due to some underlying illness. Some of the patients had risk factors for stroke, such as high blood pressure or obesity. On the other hand, many sufferers were young and totally healthy before their acne treatment. This can make them think over protecting their legal rights and filing an Accutane lawsuit. Canada, by the way, is one of the countries, besides the US, that suffered from the Accutane side effects mostly.
"This information at this point is strictly observational, they are only suspected to be associated with Accutane. Causal relationships have not been determined," Health Canada spokesperson Chris Williams said.
The cases were published in the latest issue of the Canadian Adverse Reaction Newsletter "to stimulate reporting to see if something needs to be done," Williams said. "That's why we're putting it out."
It's been estimated that as few as one per cent of suspected reactions are ever reported under Canada's voluntary reporting system,